Get your Health question answered in 3 easy steps

121 Doctors Online
Doctor Image
MD
Dr. Andrew Rynne

Family Physician

Exp 18 years

I will be looking into your question and guiding you through the process. Please write your question below.

Smoked marijuana. Started feeling anxiety, muscle stiffness and loss of balance. Parkinson's disease?

Answered by
Dr.
Dr. Sudhir Kumar

Neurologist

Practicing since :1994

Answered : 5617 Questions

default
Posted on Thu, 13 Dec 2012 in Brain and Spine
Question: Hello Doctor,

I am going to be 100% honest here.
In the months of Aug and Sept. I have smoked marijuana more than I have ever in my life.

Well, now it's November.

I have noticed the following symptoms.

-Anxiety Problems.
-Muscle Stiffness in Right Arm, neck and upper back.
-I feel what it seems like jolts going through my body especially arms and feet.
-Sometimes sweety palms.
-Sometimes shaky right hand or fingers in my hand.
-Sometimes I shake my left leg constantly.
-I do lose balance just every once in awhile. Not too much though.

I do know that marijuana does something with dopamine.

Is this all due to Anxiety?
Or could I be developing something life Parkinson's?
doctor
Answered by Dr. Sudhir Kumar 54 minutes later
Hi,

Thank you for posting your query.

Marijuana does have effects on brain functions, including motor, behavioural and mental functions.

The symptoms can include slowness of movements, tremors, shakiness, anxiety etc. However, these symptoms are reversible, and that is a very reassuring information.

Part of your symptoms could also be related to anxiety.

You do not have symptoms of parkinson's disease.

As of now, small dose of clonazepam may be useful. Please discuss with your doctor regarding this.

I hope it helps. Please get back if you have any more queries.

Wishing you good health,
Dr Sudhir Kumar MD DM (Neurology) XXXXXXX Consultant Neurologist
Above answer was peer-reviewed by : Dr. Chakravarthy Mazumdar
doctor
default
Follow up: Dr. Sudhir Kumar 1 hour later
Hi Doctor,

So it's possible for these symptoms to last 1.5 months after I have used Marijuana?
The doctor did put me on Xantax. That seemed to help.

I guess I am somewhat surprised that I still can have these symptoms 1.5 months after usage.
doctor
Answered by Dr. Sudhir Kumar 15 minutes later
Hi,

Thank you for getting back.

The effects of Marijuana may be seen even up to three months after consumption. This is because it is stored in body fat tissues, increasing the half life and elimination periods.

Moreover, it can even produce positive results at three months. This is more so in people who have had heavy consumption, as in your case.

Xantax (alprazolam) and clonazepam are useful in your condition.

Best wishes,
Dr Sudhir Kumar MD DM (Neurology)
Above answer was peer-reviewed by : Dr. Chakravarthy Mazumdar
doctor
default
Follow up: Dr. Sudhir Kumar 4 hours later
Hi Doctor,

My THC test showed up as negative.
Also, the biggest thing that I seem to have now is the ability to not sleep.
The doctor adjusted my Xanax to be a different prescription because he said the other prescription was more addictive. This new prescription doesn't seem to work for my sleep issues.

Also, when I asked about parkinson's.
I just wanted to know, could these symptoms be the "start" of it?

Thanks for your help.
XXXXXXX
doctor
Answered by Dr. Sudhir Kumar 37 minutes later
Hi,

Thank you for getting back.

Parkinson's disease (PD) usually does not occur in people below 40 years of age.
Moreover, it is a progressive disease with worsening of symptoms over time.

The hallmarks of PD include tremors of hands & feet, slowness of all movements, stiffness of limbs and postural imbalance. So, based on your age and symptoms, I feel you don't have PD at present.

Regarding anxiety and sleep medications, I agree with your doctor's advice.

Best wishes,
Dr Sudhir Kumar MD DM (Neurology)
Above answer was peer-reviewed by : Dr. Chakravarthy Mazumdar
doctor
premium_optimized

The User accepted the expert's answer

Share on
Question is related to
Diseases and Conditions ,   ,   ,  
Drug/Medication ,   ,  
Medical Topics

Recent questions on Xanax

doctor1 MD

I started experiencing an electrical shock sensation during sleep several weeks ago. I am 51 yr old female. My DR prescribed xanax for nighttime panic attacks, but the shocks continue. I have them every night, several times and if they are particularly bad, I have to catch my breath. Almost like hypervenitilating. Trying to get scheduled for sleep study....any other suggestions?

doctor1 MD

Hello I have a question to ask about my brother who had a car wreck about 6 years ago and still has a lot of problems. He hit his head on the window and his chest on the steering wheel he seems to be getting worse as time goes by. He has anxiety and he has trouble breathing and his head brothers him alot. When they give him a breathing test it shows he has plenty of oxygen. This past week he has been to the ER at the hospital about 3 times. The doctor has told him he is lying about his symptoms. He had himself admitted to a mental hospital this week because he said he could not go home feeling the way he was feeling. I have been doing some research about the thoracic and alot of people that have hit the steering wheel during a wreck have had problems with the thoracic and trouble breathing as well as numbness in their arms and hands. My brother has these symptoms and I believe him. He is so terrified of being in the mental hospital and that the medical doctors have given up on him. He has been taken about 2 mg of xanax 3 times a day for quite some time now. Which he is not getting now that he is in the mental hospital. We know that it was too high of a dose. Please tell us what we can do. Thank you!

doctor1 MD

at the begining over the year i hurt my back as it turns out after having an MRI i have a bulging disc in the l5/s1 which is touching the siactic nevre which is why i have pain down my leg, but 6 weeks after the injury a started getting a tingling sensation in my face which now is a numb burning sensation around my mouth/lips chin and the tip of the tongue, it is with me 24/7 most of the time it feels like im breathing hot air and i get chests pains occasionally, 4 weeks ago from my knees down my shins to the top of my feet have started this tingling numb almost burning sensation, my gp doesnt know what it is. i have hypothyriodism but blood test came back normal have had a full blood count done and that is normal, had blood test to check autoimmune things and they come back in the normal range. i am on ampitripline but the only thing that gives me relief is a xanax and i only got those because to begin with we throught it was stress/anxiety and i was having panic attacks, i dont have panic attacks as such but this sensation is with me all the time and having a 0.5mg of xanax at night helps relieve the sypmtoms to the point that i can deal with them and get some sleep, with out the xanax i toss and turn with the discomfort of these sensations. does any one have an opinion of what could be wrong with me. i am at my wits end with this,

doctor1 MD

i ve had a macular rash for 32 days now. everywhere but where my bikini bathing suit covered. It has faded only on chest, shoulders and upper back but remains every where else. I also have EXTREME SKIN MOTTLING on arms/legs. Skin biopsy showed phototoxic cells/sunburned cells and cell death. I have a positive ana, high rf factor, fatigue, excessive thirst, muscle weakness. I got sun exposure while in treatment for Xanax/opiates dependency and was detoxed for about 30 days. I was also taking vistaril, busbar, ibersarten while in treatment. tested for syphilis, hep panel, both non reactive. could this be lupus or even cancer (lymphoma?) Seeing a rheumatologist tomorrow but afraid it may be blood cancer. Am I crazy?

doctor1 MD

I'm interested in trying a benzo medication called clonazolam. I suffer from severe anxiety/panic attacks. Xanax works ok. Do you have any suggestions Doctor?

doctor1 MD

I have anxiety attacks, fatigue and major depression , I am hot and cold, sick to stomach but no vomiting . Thyroid tests (THS, T3, T4) are normal. Zanax, Pretiq etc. have not helped. I need help.

doctor1 MD

Hi, this morning inwas suddenly dizzy and resally sweaty. And ive been blurry ever since and had a sore tummy and been in and out of anxiety breathlessnes. Still a little bit dizzy. Wondering if this is from valium as i take 1 gram at night or...